Arkansas, 2024

Damaging Wind in Arkansas, May 13, 2024

May 13, 2024 · NWS TSA · 1 event in 1 county or zone

Thunderstorms moved into northwestern Arkansas during the morning of the 13th, as a strong upper level disturbance translated into the Southern Plains. The strongest storm produced damaging wind gusts in Benton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved into northwestern Arkansas during the morning of the 13th, as a strong upper level disturbance translated into the Southern Plains. The strongest storm produced damaging wind gusts in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 5:10 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 13, 5:10 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
610 AM CDT Mon May 13 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 329 AM CDT Mon May 13 2024

Shower and thunderstorm activity is ongoing this morning as an
upper level wave was observed sliding east across the C Plains.
Expect showers and storms to persist as synoptic-scale ascent
remains overhead with gradually increasing instability across the
CWA through the morning hours. Storms have been strong to severe
at times across C OK and would expect at least a limited threat of
marginally severe hail/ strong wind to continue as storms
progress into E OK this morning.

The upper level wave will continue its slow eastward progression
today with reinvigorated shower/ storm potential as a weak sfc low
and associated front sweeps through this afternoon. Questions
remain regarding the impact of morning convection and how well the
atmosphere recovers this afternoon, but at least a marginal
threat of severe weather may evolve... primarily across portions
of SE OK and NW AR as the front moves through. With 35-45 kts
effective shear and 700-500mb lapse rates on the order of 6.5 to 7
C/km forecast in this area, any stronger storms may produce some
large hail/ strong winds. While the tornado threat is non-zero,
poor low-level shear/ SRH values should tend to keep the tornado
threat very low. Higher severe probs are located southeast of the
FA. Locally heavy rainfall will also be a concern, especially for
any training clusters this morning... though this threat will be
decreasing with time. Precip coverage should wane by this evening
with loss of instability.

Though there should be more sunshine today, temps will likely be
similar or slightly cooler than yesterday... generally in the mid
to upper 70s. Outside of any thunderstorm-induced gusts, max winds
should remain in the 10-20 mph range.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 329 AM CDT Mon May 13 2024

With the trough axis passing overhead tonight, any lingering showers
and storms this evening should tend to become increasingly sparse...
with only low chances of precip overnight for far NE OK/ NW AR
zones. It is not out of question to see some showers/ isolated
thunder pop up Tuesday afternoon across NW AR as moisture wraps
around the departing system, so have maintained low PoPs here.
Although, QPF from this activity should remain quite light.

Expecting a break from precip chances Tuesday night into Wednesday
as drier air is pulled into the region. This will be short-lived,
however, as another string of upper disturbances impact the region
Wednesday night through Friday, bringing several more rounds of
precip. While this pattern doesn't look overly favorable for severe
weather, it does not take much this time of year... and at least a
limited severe threat may accompany storms during the late Wednesday-
Thursday period. Similar to yesterday and today, it appears heavy
rain potential will increase as PWATs climb to near 1.5" during this
time. WPC has included the region in a slight risk for excessive
rainfall with this activity as a result.

A cold front is projected to push into the region to finish the work
week which should bring another break in precip as the upper level
wave finally shifts east. Guidance really begins to diverge for the
weekend forecast, with some solutions suggesting a period of ridging
and dry weather... while others bring another upper low into the FA
providing another shot at showers and storms. Given these
discrepancies & uncertainty, have opted to leave NBM PoPs as they
are... which provides slight chance to chance for much of the area
Saturday & Sunday. The pattern appears to remain active as we head
into next week.

Highs will be a smidge cooler on Tuesday across far NE OK/ NW AR
under the influence of the upper low (Lower to mid 70s). Otherwise,
max temps will generally land in the upper 70s/ lower 80s through
the week, becoming noticeably warmer by the weekend in the 80s/
nearing 90 (especially if the aforementioned period of ridging
verifies). Expect lows in the 50s & 60s through the forecast period
and winds should remain tame and generally under 20 mph.

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Mon May 13 2024

Of immediate concern is the link of thunderstorms about to reach
the NE OK terminals and expected to reach the remaining ones
through the morning hours. Expect IFR conditions as the
thunderstorms pass, with improvement to MVFR afterward. Additional
thunderstorms remain expected this afternoon, with the W AR sites
and MLC most likely to have on-station impacts. Will carry
PROB30's for such at those 5 sites, with a VCTS mention in NE OK.
VFR conditions should prevail for much of the overnight at the E
OK sites, with MVFR conditions redeveloping late in the period in
W AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  58  79  56 /  70  30  10   0
FSM   79  60  79  57 /  90  30  20   0
MLC   78  58  80  57 /  60  20  10   0
BVO   77  55  79  52 /  70  30  10   0
FYV   77  56  75  53 /  80  40  40   0
BYV   77  57  72  54 /  70  40  50   0
MKO   76  58  76  55 /  90  30  10   0
MIO   74  57  74  53 / 100  30  40   0
F10   77  57  78  55 /  60  20  10   0
HHW   78  59  80  57 /  50  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...43
LONG TERM....43
AVIATION...22
Hazardous weather outlook, May 13, 3:43 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 AM CDT Mon May 13 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 AM CDT Mon May 13 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and storms are ongoing this morning across northeastern
Oklahoma. Scattered storms are expected to expand and impact
southeast Oklahoma and northwest Arkansas later this morning and
through the afternoon. Some storms may be strong to severe with
the primary hazards being large hail and damaging winds. Showers
and thunderstorms will decrease this evening as instability wanes.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Rain and thunderstorm chances increase again across far northeast
Oklahoma and northwest Arkansas Tuesday afternoon. No severe
weather is expected. After a lull in precipitation Tuesday night
into Wednesday, thunderstorm chances increase again for the second
half of this week with limited severe potential as another series
of disturbances impact the region. Moderate to heavy rainfall is
possible with each round of storms and may lead to rises on rivers
and streams or areas of flash flooding.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 13, 3:30 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
430 AM CDT Mon May 13 2024

OKZ059-064-131015-
Pawnee OK-Creek OK-
430 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CREEK AND
SOUTHWESTERN PAWNEE COUNTIES THROUGH 515 AM CDT...

At 429 AM CDT, Doppler radar indicated a strong thunderstorm over
Stillwater, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Cleveland...                      Oilton...
Jennings...                       Hallett...
Terlton...                        Maramec...
Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 9654 3634 9657 3632 9657 3630 9656
      3630 9652 3633 9649 3633 9646 3632 9644
      3608 9642 3607 9662 3616 9662 3616 9682
      3624 9682 3625 9692 3630 9692
TIME...MOT...LOC 0929Z 266DEG 33KT 3615 9705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mejia
Special weather statement, May 13, 4:03 AM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
503 AM CDT Mon May 13 2024

OKZ064-065-131030-
Okfuskee OK-Creek OK-
503 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CREEK AND
NORTHWESTERN OKFUSKEE COUNTIES THROUGH 530 AM CDT...

At 502 AM CDT, Doppler radar indicated a strong thunderstorm over
Sparks, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bristow...                        Depew...
Welty...                          Milfay...
Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9662 3584 9636 3555 9633 3553 9662
TIME...MOT...LOC 1002Z 258DEG 36KT 3560 9684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mejia
Special weather statement, May 13, 4:16 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
516 AM CDT Mon May 13 2024

OKZ054-059-060-064-131100-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
516 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...
NORTHWESTERN CREEK...SOUTHEASTERN PAWNEE AND NORTHWESTERN TULSA
COUNTIES THROUGH 600 AM CDT...

At 515 AM CDT, Doppler radar indicated a strong thunderstorm over
Hallett, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Pawnee...                         Skiatook...
Hominy...                         Cleveland...
Mannford...                       Sperry...
Oilton...                         Jennings...
Avant...                          Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Maramec...                        Keystone State Park...
Walnut Creek State Park...        Turley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 9607 3633 9596 3615 9600 3607 9662
      3616 9662 3616 9678 3632 9682
TIME...MOT...LOC 1015Z 258DEG 27KT 3621 9659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mejia
Special weather statement, May 13, 4:50 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
550 AM CDT Mon May 13 2024

OKZ054-059-060-064-131115-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
550 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...
NORTHEASTERN CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES
THROUGH 615 AM CDT...

At 550 AM CDT, Doppler radar indicated a strong thunderstorm over
Keystone State Park, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Skiatook...                       Mannford...
Sperry...                         Keystone State Park...
Turley...                         Tulsa International Airport...
Gray...

This includes Interstate 44 between mile markers 215 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3601 9634 3618 9640 3635 9591 3609 9582
TIME...MOT...LOC 1050Z 253DEG 31KT 3613 9628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mejia
Special weather statement, May 13, 5:14 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT Mon May 13 2024

OKZ054-060-061-067-131145-
Tulsa OK-Osage OK-Rogers OK-Wagoner OK-
614 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHWESTERN WAGONER AND EAST CENTRAL TULSA
COUNTIES THROUGH 645 AM CDT...

At 614 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Sand Springs, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Catoosa...                        Verdigris...
Turley...                         Tulsa International Airport...
Gray...

This includes Interstate 44 between mile markers 217 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 9563 3604 9603 3607 9603 3608 9612
      3624 9615 3632 9569
TIME...MOT...LOC 1114Z 260DEG 28KT 3614 9606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mejia
Special weather statement, May 13, 5:46 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 AM CDT Mon May 13 2024

OKZ057-060>063-067-068-131215-
Tulsa OK-Craig OK-Cherokee OK-Rogers OK-Delaware OK-Mayes OK-
Wagoner OK-
646 AM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CRAIG...ROGERS...
SOUTHWESTERN DELAWARE...MAYES...NORTHERN WAGONER...NORTHWESTERN
CHEROKEE AND EAST CENTRAL TULSA COUNTIES THROUGH 715 AM CDT...

At 646 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles east of Talala to near Oneta. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Pryor...
Owasso...                         Pryor Creek...
Catoosa...                        Verdigris...
Chouteau...                       Chelsea...
Inola...                          Locust Grove...
Salina...                         Oologah...
Langley...                        Adair...
Ketchum...                        Spavinaw...
Foyil...                          Disney...

This includes Interstate 44 between mile markers 233 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 9494 3608 9495 3602 9583 3652 9578
TIME...MOT...LOC 1146Z 264DEG 39KT 3652 9560 3603 9573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mejia

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 13, 7:45 AM CST
Where
Benton County, 2 mi NE of Bella Vista
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.450, -94.205

Strong thunderstorm wind blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182189.